Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Detroit, MI

May 28, 2017Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 28, 2017, 3:43 PM EDT for Lenawee County, Michigan. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2017, 3:43 PM EDT (19:43 UTC)
Expired
May 28, 2017, 5:00 PM EDT
In force
77 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM EDT, 44 minutes earlier.

Area forecast discussion, May 28, 2:59 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
259 PM EDT Sun May 28 2017

.DISCUSSION...

Scattered thunderstorms over far southern lower Michigan on into
northern Indiana and Ohio will gradually expand in coverage as they
move northeast into area along an advancing warm front. MLCAPES of
near 1000 J/kg along with deep layer shear of 30-35 knots will help
maintain some storm organization (as is evident by several of the
pulse type cells already garnering some structure this afternoon).
This will lead to primarily a risk of large hail and eventually
isolated damaging wind gusts if cells are able to organize into
small clusters. While low level shear is generally very weak, there
will be a small window for an isolated tornado threat along the warm
front as it edges into the far southern forecast area. Initial risk
of thunderstorms will generally be limited to the M-59 corridor on
south late this afternoon.

The approaching shortwave through and associated surface low forcing
this warm front northward will move into area this evening and bring
additional scattered showers and thunderstorms to a broader portion
of the area. While some strong storms still may occur, a lack of any
notable instability by that time should limit severe threat. This
activity will work east of area with the shortwave in the 10pm to
midnight time frame.

For the upcoming work week, there will be a general trend to cooler
weather into the Wednesday/Thursday time frame as a broad upper
level trough expands over the area as large upper low over south
central Canada wobbles southeast into the northern Great Lakes in
the wake of this current passing shortwave.

On Monday, mild weather with temperatures into the 70s is expected
as mean upper trough axis remains west of area during the day and
cold air advection does not begin until late in the day. In fact,
upped temperatures a degree or two from previous forecast. Expect
temperatures to back into the 60s Tuesday/Wednesday as the upper low
settles into the vicinity. As this system lifts back into the mean
Hudson Bay position by late week, a moderation back into the 70s is
expected. Weather will be rather dry for much of the week, but may
become more active once the upper low does re-position further north
and more zonal looking upper flow develops and allows for better
moisture return into area with several shortwaves riding through the
mean westerlies.

&&

.MARINE...

Numerous showers and strong thunderstorms late today and this
evening over the marine waters. Storms over Lake St. Clair and Lake
Erie may be severe.  West to southwest winds will then develop
behind a cold front tonight, then strengthen Monday and
Tuesday as low pressure becomes stalled over northern Ontario. Gusts
both days look to just top 20 knots for most marine areas, with
stronger speeds over Saginaw Bay possibly necessitating a Small
Craft Advisory Monday and Tuesday.

&&

.HYDROLOGY...

Numerous showers and strong thunderstorms tracking through late
today and this evening. Basin average rainfall amounts are forecast
to range between one-quarter and one-half inch, but precipitation
totals will vary widely from location to location due to the hit and
miss nature of showers and thunderstorms. The more intense storms
will have the potential to produce isolated rainfall amounts of one
inch or greater, which could cause minor flooding in the low lying
and poor drainage areas. Showers and thunderstorms should end around
midnight, before scattered activity redevelops Monday afternoon.

&&

.PREV DISCUSSION...
Issued at 1242 PM EDT Sun May 28 2017

AVIATION...

CU field has struggled to get going thus far, but should see
ceilings in the 3-7 kft range by late afternoon. Weak and chaotic
surface wind field this afternoon as weak surface reflection tracks
through southeast Michigan late today, helping to trigger numerous
showers and strong thunderstorms, with greatest concentration of
thunderstorms and possible severe cells across southern TAF Sites.
Westerly winds to become established early this evening, but still
struggling to reach 10 knots, and then dropping off slightly and
becoming southwest overnight. Amount of rainfall that falls late
today/early this evening will determine if there is any light fog
and/or low ceilings to worry about overnight. Whatever fog that
attempts to develop will burn off quickly shortly after sunset
Monday, with increasing southwest winds through the day, topping out
around 25 knots in the afternoon. Scattered showers and isolated
thunderstorms developing in the afternoon, but coverage too low to
include in TAFS at this time.

For DTW...Outside of the possible short period of borderline
MVFR/VFR ceilings to start taf period as warm front lifts north,
ceilings around 5000 feet expected late this afternoon. Lower
ceilings (MVFR) in and around thunderstorms, which look to arrive
around 21z, and ending during early evening hours.

//DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 ft late this afternoon and
  into this evening.

* Moderate in thunderstorms between 21-02Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG
MARINE.......SF
HYDROLOGY....SF
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 28, 2:13 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
213 PM EDT Sun May 28 2017

MIZ068>070-075-076-082-083-290900-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
213 PM EDT Sun May 28 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 pm.

Scattered to numerous thunderstorms will develop this afternoon into
this evening in response to a warm front lifting through southeast
Michigan. Storms are expected to track toward the northeast at near
35 mph. The primary hazards will be one inch diameter hail and wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm will be possible late Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency manager immediately.
Spotters have been activated.

MIZ047>049-053>055-060>063-290900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
213 PM EDT Sun May 28 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop late this afternoon
into this evening in response to a warm front lifting through
southeastern Michigan. Storms are expected to track toward the
northeast at near 35 mph. While the primary hazards are expected to
be small hail and gusty winds to 45 mph, a few isolated storms could
become severe and produce one inch diameter hail and wind gusts to 60
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm will be possible late Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon or this
evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290900-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
213 PM EDT Sun May 28 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 pm for Lake St Clair
and the Michigan waters of Lake Erie.

Scattered to numerous thunderstorms will develop late this afternoon
into this evening in response to a warm front lifting through
southeastern Michigan. Storms are expected to track toward the
northeast at 30 knots. While the primary hazards are expected to be
small hail and gusty winds to 40 knots, a few isolated storms could
become severe and produce one inch diameter hail and wind gusts to 50
knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm will be possible late Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency manager immediately.
Spotters have been activated.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, May 28, 2:50 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
250 PM EDT SUN MAY 28 2017

MIZ082-281915-
Lenawee-
250 PM EDT SUN MAY 28 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LENAWEE COUNTY...

At 248 PM EDT, strong thunderstorms were clustered 7 miles west of
Pioneer, or 8 miles northwest of Montpelier, moving northeast at 25
mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms as they enter Western Lenawee county shortly after 3 PM.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4207 8435 4208 8378 4172 8377 4171 8436
TIME...MOT...LOC 1848Z 255DEG 22KT 4168 8470

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:50 PM EDTSpecial Weather StatementDTXLenawee25 min
May 28, 3:47 PM EDTSpecial Weather StatementDTXMonroe58 min
May 28, 3:51 PM EDTSpecial Weather StatementDTXLivingston54 min
May 28, 4:56 PM EDTSpecial Weather StatementDTXMonroe64 min
May 28, 5:18 PM EDTSpecial Marine WarningDTX42 min
May 28, 6:48 PM EDTSpecial Weather StatementDTXOakland57 min
May 28, 7:09 PM EDTSpecial Weather StatementDTXLivingston51 min
May 28, 7:32 PM EDTSpecial Weather StatementDTXGenesee43 min
May 28, 7:36 PM EDTSpecial Weather StatementDTXTuscola39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.